Tennessee, 2016

Damaging Winds and Lightning Strike in Tennessee, June 1, 2016

June 1, 2016 · NWS OHX · 4 events in 3 counties and zones

Scattered thunderstorms developed across Middle Tennessee during the afternoon hours on June 1. A few storms became severe causing wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
$5,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms developed across Middle Tennessee during the afternoon hours on June 1. A few storms became severe causing wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 1, 12:59 PM CST, 46 minutes earlier.

Area forecast discussion, Jun 1, 12:59 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
159 PM CDT WED JUN 1 2016

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

Updated the suite of forecast products to remove morning wording in
the zone forecast product. With current mid state radar coverage,
addressed chances of shwrs/tstms for the rest of the afternoon with
sct wording classification. Temps in a few locations might rise a
couple of more degrees this afternoon if rainfall/cloud coverage
does not inhibit, and adjusted temps accordingly. Also adjusted
hrly temp, dewpoint, and wind direction/speed grids.

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions generally expected thru 02/18Z. In terms of actual
impacts on terminals, tricky aviation forecast thru 02/18Z. With
unsettled atmospheric conditions, interacting with diurnal
heating/orographic influences, and no major focusing mechanisms
until around 02/12Z other than weak disturbance passages in swly
flow aloft, convective location development quite uncertain, with
local effects playing a key role. As a result, believe tstms will
occur at least around TAF sites, but not sure if they will occur
right at or close to. Thus mentioned VCTS remarks at terminals per
diurnal influences thru 02/02Z. Some MVFR all terminals to IFR fog
CKV 02/06Z-02/14Z per prevalent low level moisture pooling ahead
of sfc front expected to move into nw portions of mid state
02/09Z-02/12Z. Continued weak disturbance passages in swly flow
aloft could support light shower development in at least vicinity
of TAF sites during the 02/06Z-02/14Z time interval also. As
surface front drifts slowly sewd into mid state thru 02/18Z, and
diurnal influences come into play, along with possible continued
weak disturbances in upper flow aloft, predominate moderate
shwrs/tstms with generally MVFR vsbys/ceilings expected. Light
swly sfc winds will become light nwly after surface frontal
passage, mainly CKV/BNA.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........31
Hazardous weather outlook, Jun 1, 4:00 AM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT WED JUN 1 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-021000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT WED JUN 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 1, 12:12 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
112 PM CDT WED JUN 1 2016

TNZ057-011845-
HICKMAN TN-
112 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HICKMAN COUNTY UNTIL 145
PM CDT...

AT 112 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CENTERVILLE...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG
WITH BRIEF HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND SMALL HAIL.

LOCATIONS IMPACTED INCLUDE...
CENTERVILLE...NUNNELLY AND PINEWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3566 8753 3573 8766 3595 8753 3588 8734
TIME...MOT...LOC 1811Z 209DEG 18KT 3579 8754

31
Special weather statement, Jun 1, 12:50 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
150 PM CDT WED JUN 1 2016

TNZ062-063-011930-
CANNON TN-RUTHERFORD TN-
150 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CANNON AND CENTRAL
RUTHERFORD COUNTIES UNTIL 230 PM CDT...

AT 150 PM CDT...DOPPLER RADAR WAS TRACKING AN AREA OF SCATTERED
STRONG THUNDERSTORMS...CENTERED 9 MILES SOUTH OF
MURFREESBORO...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS AREA OF
SCATTERED STORMS...ALONG WITH BRIEF HEAVY RAINFALL...FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES...AND SMALL HAIL.

LOCATIONS IMPACTED INCLUDE...
MURFREESBORO...WOODBURY...WALTERHILL...FOSTERVILLE...CHRISTIANA...
READYVILLE...ROCKVALE AND LASCASSAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3576 8656 3599 8632 3596 8624 3582 8606
      3566 8634 3566 8635 3565 8635 3565 8637
      3563 8639
TIME...MOT...LOC 1848Z 225DEG 23KT 3573 8644

31
Special weather statement, Jun 1, 1:19 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
219 PM CDT WED JUN 1 2016

TNZ066-011945-
CUMBERLAND TN-
219 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUMBERLAND COUNTY UNTIL
245 PM CDT...

AT 218 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF CROSSVILLE...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG
WITH FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...BRIEF HEAVY
RAINFALL...AND SMALL HAIL.

LOCATIONS IMPACTED INCLUDE...
CROSSVILLE...FAIRFIELD GLADE...CRAB ORCHARD...SLATE SPRINGS...
LAKE TANSI...CUMBERLAND MOUNTAIN STATE PARK AND INDIAN ROCK LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3576 8497 3575 8500 3575 8503 3577 8504
      3577 8506 3576 8507 3577 8510 3577 8523
      3611 8497 3593 8469
TIME...MOT...LOC 1917Z 223DEG 30KT 3584 8508

31
Special weather statement, Jun 1, 1:23 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
223 PM CDT WED JUN 1 2016

TNZ024-056-057-011945-
PERRY TN-HICKMAN TN-HUMPHREYS TN-
223 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERRY...SOUTHEASTERN
HUMPHREYS AND WESTERN HICKMAN COUNTIES UNTIL 245 PM CDT...

AT 223 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF HURRICANE MILLS...OR 13 MILES NORTHEAST OF LINDEN...
MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG
WITH FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...BRIEF HEAVY
RAINFALL...AND SMALL HAIL.

LOCATIONS IMPACTED INCLUDE...
CENTERVILLE...LOBELVILLE...PLEASANTVILLE AND BUCKSNORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3564 8769 3578 8784 3599 8768 3580 8745
TIME...MOT...LOC 1921Z 221DEG 19KT 3579 8774

31
Special weather statement, Jun 1, 1:33 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
233 PM CDT WED JUN 1 2016

TNZ025-026-012000-
DICKSON TN-CHEATHAM TN-
233 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEATHAM AND
CENTRAL DICKSON COUNTIES UNTIL 300 PM CDT...

AT 233 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DICKSON...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG
WITH FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...BRIEF HEAVY
RAINFALL...AND SMALL HAIL.

LOCATIONS IMPACTED INCLUDE...
DICKSON...WHITE BLUFF...BURNS AND CHARLOTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3602 8733 3611 8748 3631 8738 3618 8708
TIME...MOT...LOC 1932Z 209DEG 19KT 3612 8735

31
Special weather statement, Jun 1, 1:44 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
244 PM CDT WED JUN 1 2016

TNZ005-023-012015-
STEWART TN-HOUSTON TN-
244 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR STEWART AND NORTHWESTERN HOUSTON
COUNTIES UNTIL 315 PM CDT...

AT 244 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DOVER...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG
WITH FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...BRIEF HEAVY
RAINFALL...AND SMALL HAIL.

LOCATIONS IMPACTED INCLUDE...
DOVER...BIG ROCK...CUMBERLAND CITY...HOUSTON COUNTY AIRPORT...INDIAN
MOUND AND LAND BETWEEN THE LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3667 8794 3666 8786 3666 8785 3663 8785
      3664 8778 3660 8768 3651 8762 3641 8760
      3634 8776 3629 8793 3633 8797 3635 8798
      3637 8800 3642 8804 3644 8806
TIME...MOT...LOC 1943Z 229DEG 31KT 3642 8793

31

The radar

The Ft Campbell radar (KHPX), 66 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Dickson

When
June 1, 1:45 PM CST
Where
Dickson County, 2.18 mi SSE of Berry
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
36.150, -87.370

A barn was damaged and an estimated 50 trees were blown down or had the tops snapped out on Ridge Road.

Thunderstorm Wind, Wilson

When
June 1, 1:57 PM CST
Where
Wilson County, 1.93 mi ESE of Bairds Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.094, -86.296

Large tree branch fell on a house on Chicken Road causing minor damage.

Thunderstorm Wind, Williamson

When
June 1, 4:40 PM CST
Where
Williamson County, 3.84 mi NE of Berrys Chapel
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.014, -86.838

A tSpotter Twitter report indicated a tree and power lines were blown down on Murray Lane.

Lightning, Williamson

When
June 1, 4:50 PM CST
Where
Williamson County, 5.13 mi NE of Berrys Chapel
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
36.027, -86.821

A house on Johnson Chapel Road was struck by lightning, destroying the chimney and damaging the roof.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633196, 633197, 633198, 633199.